Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 249, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 17, 2019, 4:13 PM EDT for Mercer County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2019, 4:13 PM EDT (20:13 UTC)
- Expired
- Aug 17, 2019, 5:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 4:03 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 17, 2:48 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 248 PM EDT Sat Aug 17 2019 .SYNOPSIS... Warmth and humidity builds this weekend, with daily thunderstorm chances mainly during the afternoon and evening. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Developing scattered thunderstorms will continue as a shortwave trough moves across the forecast area. Anticipate the best coverage to occur north of PIT where better shortwave support is progged in conjunction with an encroaching 300mb 60kt jet streak. At the surface, dewpoint values in the mid to upper 60s will support modest instability. Instability, combined with shear aloft will support isolated instances of severe storms, however poor mid- level lapse rates and weak low- level shear should be limiting factors for widespread, organized convection. If a stronger updraft occurs, primary hazards would be damaging wind and hail. High temperature should be a few degrees above average. Showers and thunderstorms should diminish this evening with exiting shortwave support and waning instability. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... Expect mainly diurnally supported isolated to scattered thunderstorms Sunday and Monday as convective thresholds are again met. With somewhat less instability from near PIT and south, and weak ridging, continued with lower/isolated POPs in this area, with slightly higher POPs/scattered coverage north. With the instability, heat and humidity, an isolated storm could be severe, though, again, poor lapse rates should dampen this potential. Above average temperature is expected to continue. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Zonal flow, north of a Southern CONUS high, is expected to persist across the region Tuesday. Shortwaves embedded in the flow should maintain periodic shower and thunderstorm chances as warm and humid conditions continue. A trough, and its associated cold front, are expected to track from the Upper Midwest to the Upper OH Valley/Great Lakes regions by Wednesday. Included a period of likely POPs with FROPA. Surface high pressure building under NE CONUS upper troughing should return dry, cooler and less humid weather by Thursday and Friday. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR is expected through the TAF period outside of any showers or storms that impact the I-80 corridor later this afternoon and evening. Included VCTS mention in latest TAFs. .Outlook... Aftn/eve restrictions are possible Mon with an approaching cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 17, 2:06 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 206 PM EDT Sat Aug 17 2019 OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074- WVZ001>003-181815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington- Westmoreland-Westmoreland Ridges-Hancock-Brooke-Ohio- 206 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated, severe thunderstorms are possible this afternoon through early evening, capable of producing damaging wind and hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-181815- Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 206 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:27 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 48 min |
| Aug 17, 3:31 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 44 min |
| Aug 17, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 49 min |
| Aug 17, 4:57 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 48 min |
| Aug 17, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 44 min |
| Aug 17, 7:05 PM EDT | Special Weather Statement | PBZ | Allegheny | 25 min |
| Aug 17, 7:15 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.